Who is most at risk for getting serotonin syndrome?

Anyone who takes a substance (medication or otherwise) that affects the body’s serotonin levels could be at risk for serotonin syndrome.

It’s important to keep close tabs on all medications you take. It’s also important to talk with your doctor regularly. These precautions can help you spot signs of serotonin syndrome early. Early identification may help you avoid more severe symptoms.

You have a higher risk of developing serotonin syndrome symptoms if you:

  • Take more than one serotonergic medication, such as an antidepressant and cough medicine.
  • Recently increased dosage of a serotonergic medication.
  • Use St. John’s wort or ginseng.
  • Use certain illegal drugs.

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy